Texas, 2015Flash Flooding in Texas, April 16, 2015
April 16, 2015 · NWS LCH · 2 events in 2 counties and zones
A slow moving line of thunderstorms moved in deep Southeast Texas during the evening of the 16th. Flooding occurred in portions of Jefferson and Hardin Counties after an estimated 6 to 9 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving line of thunderstorms moved in deep Southeast Texas during the evening of the 16th. Flooding occurred in portions of Jefferson and Hardin Counties after an estimated 6 to 9 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 16, 7:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 16, 7:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
853 PM CDT THU APR 16 2015
.UPDATE...
QUICK UPDATE TO ADD TORNADO WATCH 65 FROM SPC FOR PORTIONS OF
SOUTHEAST TEXAS THROUGH MIDNIGHT. CONCERN IS DECENT LOW LEVEL
SHEAR/HELICITY MAY CAUSE A FEW SPIN UPS ALONG THE MIDDLE AND
UPPER TEXAS COAST THAT COULD REACH LOWER PORTIONS OF SOUTHEAST
TEXAS. OTHERWISE...HEAVY RAINFALL AND FLOOD THREAT WILL ALSO
CONTINUE FOR THE ENTIRE FORECAST AREA THROUGH THE REMAINDER OF THE
EVENING.
RUA
&&
.PREV DISCUSSION... /ISSUED 605 PM CDT THU APR 16 2015/
DISCUSSION...
00Z TAF ISSUANCE.
AVIATION...
-SHRA WITH A MIX OF TSRA WILL CONTINUE THIS EVENING ACROSS THE
AREA. AEX HAS HAD CONTINUOUS TSRA WITH FLOODING THIS AFTERNOON...BUT
DIMINISHING AS THIS VORT MAX WEAKENS AND MOVES EAST FOR THE SHORT
TERM. FURTHER SOUTH AND WEST...SEVERAL OTHER VORT MAXES PRODUCING
NUMEROUS TSRA ACROSS MOST OF E TX...AND COASTAL LA...WILL CONTINUE
THE TREAT OF SHRA/TSRA ACROSS BPT/LCH/LFT/ARA & MVFR VSBY CEILINGS
THIS EVENING. RAIN DIMINISHES OVERNIGHT...BUT MVFR TO IFR CEILINGS
WILL LIKELY CONTINUE THRU MORNING. AFTER 15Z FRI...INSTABILITY
WILL IGNITE ANOTHER ROUND OF SHRA/TSRA ACROSS THE AREA...THUS
PLACING PROB30 GROUP FOR ALL AREAS FROM 18-24Z.
DML
PREV DISCUSSION... /ISSUED 353 PM CDT THU APR 16 2015/
DISCUSSION...
GOING TO KEEP THIS BRIEF THIS AFTERNOON. REGIONAL 88DS CONTINUE
TO SHOW WIDESPREAD SHOWERS AND STORMS CONTINUING TO POP UP IN A
MOISTURE-RICH AND VERY UNSTABLE AIRMASS. CONVECTION IS DEVELOPING
IN ASSOCIATION WITH INCREASING DIFFLUENCE ALOFT AHEAD OF
APPROACHING MID/UPPER-LEVEL LOW MOVING OUT THE ROCKIES...AS WELL
AS THE NEXT IN A SERIES OF WEAK SRN STREAM DISTURBANCES PASSING
OVERHEAD. FOR THE MOST PART CONVECTION HAS HAD A HARD TIME GETTING
GOING ACROSS THE NRN 1/2 OF THE FORECAST AREA...BUT HAS COME ON
WITH A VENGEANCE OVER THE LAST HOUR OR SO ACROSS CNTL LA WHERE
HEAVY RAIN/FLOODING IS BEING REPORTED IN ALEXANDRIA. ADDITIONAL
SHOWERS/STORMS FINALLY BEGINNING TO POP UP OVER THE LAKES REGION
OF SERN TX AS WELL. ALL IN ALL HAVE GONE AHEAD AND EXTENDED THE
FLASH FLOOD WATCH TO NOW INCLUDE THE ENTIRE FORECAST AREA...AS
WELL AS EXTENDED IT TEMPORALLY INTO FRIDAY MORNING.
AS THE STORM SYSTEM ALOFT SHIFTS SLOWLY EWD EXPECTING ADDITIONAL
ROUNDS OF CONVECTION TO DEVELOP INTO SATURDAY. GIVEN ALREADY
SATURATED GROUNDS...EXPECTED RAINFALL TONIGHT AND ADDITIONAL HIGH
POPS WOULD NOT BE SURPRISED TO SEE THE FLOOD WATCH EXTENDED BY
LATER SHIFTS. BY SUNDAY THE LOW IS PROGGED TO OPEN AND EJECT
NEWD...TAKING BEST DYNAMICS WITH IT ALONG WITH BETTER MOISTURE AS
DRIER AIR ALOFT FINALLY TAKES HOLD. THEREFORE POPS FINALLY
DIMINISH TO A MUCH LESSER CHANCE FOR SUNDAY...AND THEN LOOK FAIRLY
SLIM AT WORST THROUGH THE EARLY PART OF NEXT WEEK. HOWEVER THE
SRN STREAM LOOKS TO REMAIN RATHER ACTIVE AND ONCE MOISTURE ALOFT
BEGINS TO INCREASE AGAIN...SLIGHT OR LOW END CHANCE POPS RETURN
TO THE FORECAST FOR MID-WEEK.
MARINE...
EXPECTING WINDS TO REMAIN BELOW CAUTION CRITERIA THROUGH THE
ENTIRE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 79 66 78 / 90 60 70 70
LCH 67 80 67 78 / 100 60 70 70
LFT 68 79 69 79 / 90 70 60 80
BPT 68 80 67 80 / 100 60 70 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ027>033-041>045-
052>055-073-074.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TXZ180-201-215-216-
259>262.
GM...NONE.
&&
PUBLIC...07Hazardous weather outlook, Apr 16, 3:52 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT THU APR 16 2015
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-171000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
452 AM CDT THU APR 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY ESPECIALLY ALONG THE
INTERSTATE 10 CORRIDOR. THE MAIN HAZARD WILL BE VERY HEAVY RAIN
ALTHOUGH STRONG WIND GUSTS WITH THUNDERSTORM ACTIVITY WILL ALSO BE
POSSIBLE. THE ACTIVITY WILL DECREASE THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL DISTURBANCE WILL BRING MORE SHOWERS AND
THUNDERSTORMS FOR FRIDAY AND SATURDAY. THE MAIN HAZARD WILL BE
HEAVY RAINFALL WITH ADDITIONAL FLOODING POSSIBLE. THE UPPER LEVEL
DISTURBANCE WILL MOVE EAST OF THE AREA BY SUNDAY NIGHT. DRY
WEATHER WITH NO HAZARDS IS FORECASTED FOR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR TODAY...FRIDAY AND SATURDAY.
In the hours before
Special weather statement, Apr 16, 4:35 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 PM CDT THU APR 16 2015
LAZ052>055-170030-
ST. MARY-LOWER ST. MARTIN-IBERIA-VERMILION-
535 PM CDT THU APR 16 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CAMERON...
NORTHWESTERN IBERIA...SOUTHERN VERMILION...ST. MARY AND SOUTHEASTERN
ST. MARTIN PARISHES...
AT 534 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF PECAN ISLAND TO 12 MILES SOUTH OF
FRESHWATER CITY...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORGAN CITY...FRANKLIN...PATTERSON...JEANERETTE...BERWICK...BAYOU
VISTA...FORKED ISLAND...INTRACOASTAL CITY...STEPHENSVILLE...CYPREMORT
POINT...PECAN ISLAND...BURNS POINT...AVERY ISLAND...BALDWIN...
CHARENTON...COTE BLANCHE ISLAND...AMELIA...ESTHER...HENRY AND
PATTERSON MEMORIAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2951 9142 2939 9149 2963 9140 2953 9153
2941 9149 2964 9157 2951 9190 2941 9185
2958 9205 2957 9258 2989 9261 2998 9126
2960 9107 2954 9129 2943 9123 2948 9131
2933 9137
TIME...MOT...LOC 2234Z 269DEG 30KT 2976 9243 2938 9230 2917 9246
LANDRENEAULocal storm report, Apr 16, 5:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 2 WNW ALEXANDRIA 31.30N 92.49W
04/16/2015 RAPIDES LA PUBLIC
WATER ENTERED A FEW HOMES ON THE WEST SIDE OF ALEXANDRIA.
&&Local storm report, Apr 16, 5:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
627 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 2 WNW ALEXANDRIA 31.30N 92.49W
04/16/2015 RAPIDES LA PUBLIC
WATER ENTERED A FEW HOMES ON THE WEST SIDE OF ALEXANDRIA.
&&
CORRECTED TIME OF REPORTLocal storm report, Apr 16, 5:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM MARINE TSTM WIND 23 SE FRESHWATER CITY 29.34N 92.01W
04/16/2015 E45.00 MPH GMZ455 LA TRAINED SPOTTER
OFFSHORE PLATFORM ESTIMATED 45 MPH WINDS
&&
TWHLocal storm report, Apr 16, 7:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
800 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM MARINE TSTM WIND 36 SSW BURNS POINT 29.11N 91.80W
04/16/2015 M47 MPH GMZ455 LA AWOS
KSCF MEASURED SUSTAINED WINDS OF 34 KNOTS WITH GUSTS TO
41 KNOTS
&&
TWHSpecial weather statement, Apr 16, 7:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
833 PM CDT THU APR 16 2015
LAZ041-073-TXZ215-216-170230-
CALCASIEU LA-WEST CAMERON LA-ORANGE TX-JEFFERSON TX-
833 PM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALCASIEU AND
NORTHWESTERN CAMERON PARISHES...SOUTHERN ORANGE AND EAST CENTRAL
JEFFERSON COUNTIES UNTIL 930 PM CDT...
AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GROVES...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PORT ARTHUR...ORANGE...NEDERLAND...GROVES...PORT NECHES...BRIDGE
CITY...WEST ORANGE...CENTRAL GARDENS...SABINE NATIONAL WILDLIFE...
ORANGEFIELD AND SOUTHEAST TEXAS REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2979 9397 3003 9406 3026 9365 2992 9342
2983 9380 2997 9376 3000 9379 2998 9383
2999 9386 2997 9384 2985 9392 2985 9394
2983 9394 2983 9392 2982 9395 2981 9395
2981 9393 2980 9393
TIME...MOT...LOC 0132Z 252DEG 32KT 2996 9392
RUAFlash Flood, Hardin
- When
- April 16, 9:00 PM CST to 11:30 PM CST
- Where
- Hardin County, 5.06 mi SE of Loeb to 20.94 mi WSW of Loeb
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.125, -94.124
Six to nine inches of rain fell flooding State Highway 105 between Bevil Oaks and Sour Lake. The flooded roadway was reported by a NWS employee.
Flash Flood, Jefferson
- When
- April 16, 9:57 PM CST to 11:30 PM CST
- Where
- Jefferson County, 2.33 mi ESE of Ft Acres to 0.54 mi SSE of Port Neches
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 29.882, -93.987
Multiple roadways in Jefferson County, but mainly near Nome and Central Gardens were closed after several inches of rain fell during the evening of the 16th. Some of the roadways included in the closure were FM 365, 1406, and 366 along with Highway 347.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 16, 20151 death · 1 injured · $21,000 · 1.75 in hail · 9 events
- Flash Flood in Alabama, April 16 to 17, 2015$1.2 million · 1 event
- Flash Flooding and Hail in Texas, April 16 to 17, 2015$217,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in Texas, April 16 to 18, 20152 in hail · 57 events
- Tornadoes and Hail in Texas, April 16, 2015EF0 · 46 events
- Tornadoes and Hail in Texas, April 16, 2015$61,000 · EF0 · 7 events
- Flash Flood and Hail in Texas, April 16, 2015$23,000 · 1 in hail · 5 events
- Hail in Kansas, April 16, 20151.75 in hail · 17 events
- Flash Flooding in Louisiana, April 16, 2015$20,000 · 2 events
- Tornado and Hail in Oklahoma, April 16, 2015EF0 · 15 events
- Tornadoes and Hail in Kansas, April 16, 2015EF0 · 13 events
- Winter Storm in Wyoming, April 16 to 17, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567077, 567078.